Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Morristown, TN

February 3, 2016Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 3, 2016, 2:05 AM CST for Bledsoe County, Sequatchie County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2016, 2:05 AM CST (08:05 UTC)
Expired
Feb 3, 2016, 2:45 AM CST
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 2:25 AM CSTTSTM WND DMG2 W Pikeville, TNSEVERAL TREES DOWN ACROSS THE PLATEAU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 479 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS54 KMRX 030805
SVRMRX
TNC007-153-030845-
/O.NEW.KMRX.SV.W.0001.160203T0805Z-160203T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 AM CST WED FEB 3 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEQUATCHIE COUNTY IN EAST TENNESSEE...
  NORTHERN BLEDSOE COUNTY IN EAST TENNESSEE...

* UNTIL 245 AM CST

* AT 205 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PIKEVILLE...MOUNT CREST...CAGLE...OLD CUMBERLAND AND MELVINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3555 8546 3557 8542 3572 8526 3576 8526
      3577 8510 3576 8507 3577 8504 3575 8503
      3576 8492 3541 8549 3541 8551 3542 8551
      3543 8554 3549 8554 3553 8560
TIME...MOT...LOC 0805Z 229DEG 55KT 3552 8551 

HAIL...<.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
538 
WWUS54 KMRX 030822
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM CST WED FEB 3 2016

TNC153-030831-
/O.CAN.KMRX.SV.W.0001.000000T0000Z-160203T0845Z/
SEQUATCHIE TN-
222 AM CST WED FEB 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEQUATCHIE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3556 8543 3572 8526 3576 8526 3577 8510
      3576 8507 3577 8504 3575 8503 3575 8501
      3576 8492 3548 8538 3550 8541 3552 8541
      3554 8543
TIME...MOT...LOC 0821Z 235DEG 55KT 3566 8524 

$$

TNC007-030845-
/O.CON.KMRX.SV.W.0001.000000T0000Z-160203T0845Z/
BLEDSOE TN-
222 AM CST WED FEB 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR NORTHERN BLEDSOE COUNTY...

AT 221 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR PIKEVILLE...
MOVING NORTHEAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...OLD CUMBERLAND AND MELVINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3556 8543 3572 8526 3576 8526 3577 8510
      3576 8507 3577 8504 3575 8503 3575 8501
      3576 8492 3548 8538 3550 8541 3552 8541
      3554 8543
TIME...MOT...LOC 0821Z 235DEG 55KT 3566 8524 

HAIL...<.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 11:49 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 2, 11:49 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 AM EST WED FEB 3 2016

.AVIATION...A STRONG COLD FRONT MOVING INTO THE SOUTHERN APPALACHIAN
REGION TONIGHT WILL BRING A LINE OF SHOWERS AND EVEN A FEW
THUNDERSTORMS ACROSS THE TAF SITES TONIGHT. ALSO...ACCOMPANYING
THE FRONT WILL BE STRONG WINDS ALOFT FOR LLWS. AS THE CONVECTION
MOVES THROUGH THE TAF SITES DURING THE OVERNIGHT HOURS...GUSTY
ERRATIC THUNDERSTORMS WINDS...LOWERING CLOUDS AND REDUCED VIS FOR
LOCAL MVFR TO IFR CONDITIONS CAN BE EXPECTED. CONDITIONS WILL IMPROVE
ACROSS THE REGION WEDNESDAY WITH THE PRECIP EXITING THE TAF STIES
DURING THE MORNING AND WINDS AND CLOUDS SLOWLY DECREASING IN THE
AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

     WIND ADVISORY UNTIL 10 AM EST /9 AM CST/ THIS MORNING FOR
     ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CLAIBORNE-EAST POLK-
     GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-
     LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-
     NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST
     MONROE-RHEA-ROANE-SCOTT TN-SEQUATCHIE-SULLIVAN-UNION-
     WASHINGTON TN-WEST POLK.

VA...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

TD
Hazardous weather outlook, Feb 2, 4:28 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EST TUE FEB 2 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-032230-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 PM EST TUE FEB 2 2016 /428 PM CST TUE FEB 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. VERY STRONG
SUSTAINED WINDS OF 35 TO 50 MPH SEEING GUSTS UP TO 60 TO 70 MPH AT
TIMES OVERNIGHT ALONG THE EAST TENNESSEE MOUNTAINS AND SURROUNDING
FOOTHILLS. STRONG AND GUSTY WINDS OF 15 TO 30 MPH WITH GUSTS TO
AROUND 40 MPH CAN BE EXPECTED OVER MOST VALLEY LOCATIONS IN THE
AREA. A WIND ADVISORY IS IN EFFECT FOR THE VALLEY...AND A HIGH WIND
WARNING FOR THE EAST TENNESSEE MOUNTAINS.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE
AREA DURING THE OVERNIGHT HOURS. THE OVERALL SEVERE WEATHER THREAT
WILL BE MARGINAL. HOWEVER...STRONG GUSTY WINDS WILL BE THE MAIN
THREAT...AND FLASH FLOODING MAY OCCUR IF STORMS REPEATEDLY TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

VERY STRONG WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH IN THE
MOUNTAINS...AND BREEZY WINDS OF 15 TO 30 MPH IN THE VALLEY WILL
SUBSIDE BY LATE MORNING AND EARLY AFTERNOON AS THE STORM SYSTEM
PULLS AWAY FROM THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Feb 3, 12:02 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG 4 N CANEY BRANCH        36.10N 82.99W
02/02/2016                   GREENE             TN   BROADCAST MEDIA

            PORCH BLOWN OFF A MOBILE HOME.

&&

DH
Local storm report, Feb 3, 12:05 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND GST S SEVIERVILLE           35.89N 83.58W
02/02/2016  M78 MPH          SEVIER             TN   MESONET

            COVE MOUNTAIN OBSERVED A WIND GUSTS TO 78 MPH.

&&

DH
Local storm report, Feb 3, 12:07 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
107 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     NON-TSTM WND GST CAMP CREEK              36.09N 82.77W
02/02/2016  M64 MPH          GREENE             TN   MESONET

            CAMP CREEK MET TOWER MEASURED A WIND GUSTS UP TO 64 MPH.

&&

DH
Special weather statement, Feb 3, 2:00 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 AM CST WED FEB 3 2016

TNZ081-082-030845-
BLEDSOE TN-SEQUATCHIE TN-
200 AM CST WED FEB 3 2016

SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...AND SEQUATCHIE COUNTIES
UNTIL 245 AM CST...

AT 200 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...CAGLE...OLD CUMBERLAND AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3555 8546 3557 8542 3572 8526 3576 8526
      3577 8510 3576 8507 3577 8504 3575 8503
      3577 8494 3576 8492 3573 8494 3540 8549
      3541 8549 3541 8551 3542 8551 3543 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0800Z 229DEG 55KT 3549 8555

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 1:37 AM CSTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Feb 3, 2:00 AM CSTSpecial Weather StatementMRXBledsoe45 min
Feb 3, 2:20 AM CSTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie40 min
Feb 3, 2:45 AM CSTSevere Thunderstorm WarningMRXBledsoe, Hamilton, McMinn, Meigs, Rhea, Sequatchie45 min
Feb 3, 2:52 AM CSTFlash Flood WarningMRXBledsoe, Marion, Sequatchie3 hr
Feb 3, 3:17 AM CSTAreal Flood AdvisoryMRXMeigs, Rhea3 hr
Feb 3, 3:19 AM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Monroe, Roane41 min
Feb 3, 3:56 AM CSTSpecial Weather StatementMRXClaiborne, Grainger, Jefferson, Knox, Union49 min
Feb 3, 4:06 AM CSTSpecial Weather StatementMRXMonroe, Polk39 min
Feb 3, 4:30 AM CSTAreal Flood AdvisoryMRXBradley, Hamilton, Loudon, McMinn, Monroe, Polk and 1 more3 hr
Feb 3, 5:03 AM CSTFlash Flood WarningMRXLoudon3 hr
Feb 3, 5:08 AM CSTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Sevier3 hr
Feb 3, 5:43 AM CSTAreal Flood WarningMRXBledsoe, Sequatchie3 hr
Feb 3, 5:50 AM CSTAreal Flood AdvisoryMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 3 more3 hr
Feb 3, 6:22 AM CSTRiver Flood WarningMRXHamilton56 hr
Feb 3, 6:28 AM CSTAreal Flood WarningMRXMeigs, Rhea3 hr
Feb 3, 6:32 AM CSTAreal Flood AdvisoryMRXCarter, Hancock, Johnson, Sullivan, Unicoi, Washington3 hr
Feb 3, 7:23 AM CSTAreal Flood AdvisoryMRXBradley, Hamilton, Loudon, McMinn, Monroe, Polk and 1 more3 hr
Feb 3, 7:53 AM CSTAreal Flood AdvisoryMRXLoudon3 hr
Feb 3, 8:16 AM CSTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Feb 3, 8:46 AM CSTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 1 more3 hr
Feb 3, 9:29 AM CSTAreal Flood AdvisoryMRXCarter, Hancock, Johnson, Sullivan, Unicoi, Washington3 hr
Feb 3, 12:02 PM CSTRiver Flood WarningMRXCocke, Jefferson30 hr
Feb 3, 12:02 PM CSTRiver Flood WarningMRXCocke37 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.